New Mexico, 2024

Wildfire in New Mexico, July 18 to 26, 2024

July 18 to 26, 2024 · NWS ABQ · 1 event in 1 county or zone

The Tanques Wildfire was a lightning started fire within the Santa Fe National Forest beginning July 18th, located 27 miles north of Cuba, NM. The fire became a managed wildfire reaching 5,800 acres by July 26th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The Tanques Wildfire was a lightning started fire within the Santa Fe National Forest beginning July 18th, located 27 miles north of Cuba, NM. The fire became a managed wildfire reaching 5,800 acres by July 26th. The fire burned in remote wilderness and caused no damage to any structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 18, 5:06 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 18, 5:06 AM MST, 3 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
606 AM MDT Thu Jul 18 2024

...New AVIATION...

.SYNOPSIS...
Issued at 210 AM MDT Thu Jul 18 2024

A Flood Watch is in effect again today for storms
producing locally heavy rainfall. Burn scar areas will be at risk
first where storms develop over the mountains, before generally
moving south and spreading out over surrounding lower elevations
late afternoon and evening. This general weather pattern will
persist each day well into next week, threatening flash flooding
where locally heavy rainfall occurs.

&&

.SHORT TERM...
(Today through Friday)
Issued at 210 AM MDT Thu Jul 18 2024

A weak surface boundary draped across northeast NM early this
morning with stronger northerly flow aloft has allowed a few storms
to become strong at times. Coverage is likely to decrease thru
sunrise across the entire area.

A near-repeat in storm coverage is likely today but with a more well-
defined N/NW to S/SE steering flow areawide. Remnant mid level cloud
cover across the region this morning, and even some low stratus over
eastern NM, may delay storm initiation closer to 1pm. The latest WPC
ERO has a large Slight Risk from the central mt chain eastward to
the nearby highlands. The 00Z HREF showed 24-hr max ensemble QPF
values btwn 2 and 3" within this area so the Flash Flood Watch has
been expanded into parts of eastern NM. Heavy rainfall may impact
the Santa Fe and ABQ metros later in the afternoon and evening,
however confidence is not high enough to issue a watch for those
zones attm. Models keep rainfall going well into the night once
again south of the U.S. 60 corridor.

Friday will be another near-repeat of today but with slightly faster
storm motions and perhaps more north/south. The threat for locally
heavy rainfall will be in similar areas to today and the WPC ERO
already shows the Slight Risk in the vicinity of the central mt
chain and nearby highlands. Another Flash Flood Watch is likely.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 210 AM MDT Thu Jul 18 2024

Friday night's convection will continue well into
Thursday morning, steadily progressing southward. Global model
solutions are in fairly good agreement the area with the most
persistent heavy rainfall will focus through the central highlands
southward toward Lincoln County and the South-Central Mountains near
Ruidoso Friday night. The overall synoptic setup Saturday will
feature a 597dm H5 monsoon high over the Great Basin with an H5 low
over western IA. Subtle shortwave troughs will squeeze southward,
embedded within the northerly flow aloft between the monsoon high
and the H5 low. One such perturbation will send down a backdoor
frontal boundary into eastern NM Saturday. Forecast high
temperatures fall 3F to 5F from Friday's forecast highs. The
replenishment of moisture and easterly upslope flow riding up the
east slopes of the central mountain chain and diffluent flow aloft
will again allow for numerous storms to develop over the high
terrain by midday. Early afternoon thunderstorms will generally
track southward, spreading out over surrounding highland and lower
elevation areas. A soupy 1.00" to 1.20" PWAT will continue to
support storms being water rich threatening flash flooding again.

Another round of afternoon storms developing over the high terrain,
then moving southward and spreading over the surrounding lower
elevations is favored Sunday. Storm coverage looks to expand further
over the eastern plains toward the TX border compared to Saturday
given the closer proximity of another upper level shortwave wrapping
around the western side of the H5 low near Kansas City. Monday,
Tuesday, and Wednesday's thunderstorm activity will be similar,
favoring more central and western areas. Thunderstorms producing
locally heavy rainfall threatening flash flooding, especially over
recent burn scars and urban areas will be present each afternoon and
evening. WPC forecast rainfall totals through Wednesday morning
feature areas along and just east of the central mountain chain
receiving 3 to 5 inches. Locally higher amounts are possible where
the heaviest storms track over the same areas.

The recent burn scars of Hermit's Peak/Calf Canyon and the burn
scars near Ruidoso will be at a high risk of flash flooding each
afternoon where storms begin to form. This risk will generally shift
to urban areas later in the afternoon and evening as storms move
toward these lower elevation areas like Albuquerque, Santa Fe, and
perhaps even as far out as Clovis. After several days of repeated
rounds of numerous to widespread thunderstorm activity, rises on
area streams and rivers is likely by the weekend. Have ways to
receive Flash Flood Warnings, and practice sound judgment when
encountering swift moving waters. Turn around, don't drown.

&&

.AVIATION...
(12Z TAFS)
Issued at 546 AM MDT Thu Jul 18 2024

A couple SHRA/TS still lingering over parts of the area will
taper off after sunrise. There are also some small patches of MVFR
low cigs along the east slopes of the central mt chain and nearby
highlands of eastern NM. SHRA/TS will redevelop over the higher
terrain by 1pm then move south/southeast thru the afternoon and
evening hours. Direct hits will be capable of producing brief IFR
with torrential rainfall, gusty winds, and small hail. The focus
areas will be along and east of the Cont Divide. Rainfall will
linger over eastern NM for much of tonight with a more widespread
area of MVFR cigs possible before sunrise.

&&

.FIRE WEATHER...
Issued at 210 AM MDT Thu Jul 18 2024

There are no critical fire weather conditions forecast for the next
7 to 10 days. Locally heavy rainfall each day will continue the risk
for flash flooding, especially around burn scars. Steering flow will
be generally from north/northwest to south/southeast thru early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  94  65  95  65 /  20  30  20  20
Dulce...........................  89  51  89  48 /  60  50  70  40
Cuba............................  87  56  89  55 /  50  60  60  60
Gallup..........................  90  56  90  55 /  60  60  60  40
El Morro........................  84  56  84  55 /  70  70  80  70
Grants..........................  87  58  88  57 /  70  70  80  70
Quemado.........................  87  58  87  57 /  80  70  90  70
Magdalena.......................  86  62  86  62 /  60  60  80  70
Datil...........................  83  57  83  57 /  80  70  90  60
Reserve.........................  91  57  90  56 /  90  60  90  60
Glenwood........................  95  67  93  67 /  90  60  90  70
Chama...........................  80  49  80  48 /  70  50  90  50
Los Alamos......................  83  60  82  60 /  80  60  80  60
Pecos...........................  82  56  85  57 /  80  70  90  70
Cerro/Questa....................  82  46  84  44 /  70  60  90  50
Red River.......................  73  46  73  45 /  80  60  90  50
Angel Fire......................  75  43  77  42 /  80  60  90  40
Taos............................  84  51  87  51 /  60  50  70  40
Mora............................  79  51  81  50 /  80  60  90  50
Espanola........................  90  59  92  58 /  50  50  60  60
Santa Fe........................  83  59  85  60 /  60  60  80  70
Santa Fe Airport................  86  59  88  58 /  50  60  60  70
Albuquerque Foothills...........  90  66  89  66 /  40  60  70  80
Albuquerque Heights.............  92  65  91  65 /  30  60  40  70
Albuquerque Valley..............  94  65  93  65 /  20  60  30  70
Albuquerque West Mesa...........  92  66  92  65 /  30  60  40  70
Belen...........................  94  64  94  62 /  30  60  40  70
Bernalillo......................  93  64  92  64 /  30  60  40  70
Bosque Farms....................  94  62  93  62 /  30  60  40  70
Corrales........................  93  64  93  65 /  30  60  40  70
Los Lunas.......................  94  63  93  63 /  30  60  40  70
Placitas........................  90  63  89  63 /  40  60  50  70
Rio Rancho......................  92  65  92  65 /  30  60  40  70
Socorro.........................  96  67  97  67 /  40  60  60  60
Sandia Park/Cedar Crest.........  84  59  83  60 /  40  60  60  80
Tijeras.........................  89  60  88  60 /  40  60  60  80
Edgewood........................  88  57  88  55 /  50  60  60  80
Moriarty/Estancia...............  87  54  89  53 /  50  60  60  80
Clines Corners..................  82  55  83  55 /  60  70  70  70
Mountainair.....................  86  58  87  56 /  40  70  60  80
Gran Quivira....................  85  58  87  56 /  50  70  70  80
Carrizozo.......................  88  63  89  63 /  60  60  70  60
Ruidoso.........................  79  56  80  57 /  80  60  80  60
Capulin.........................  79  55  82  55 /  60  40  70  40
Raton...........................  84  55  88  55 /  70  30  60  30
Springer........................  84  56  87  56 /  70  40  70  40
Las Vegas.......................  79  54  82  54 /  80  70  80  60
Clayton.........................  85  61  90  61 /  40  40  30  40
Roy.............................  82  59  84  59 /  70  50  50  50
Conchas.........................  89  64  92  63 /  50  70  30  60
Santa Rosa......................  86  62  89  61 /  50  70  30  60
Tucumcari.......................  88  63  92  63 /  40  50  10  50
Clovis..........................  87  66  92  66 /  40  60  10  50
Portales........................  87  65  92  67 /  40  60  10  40
Fort Sumner.....................  89  66  92  65 /  30  60  20  50
Roswell.........................  93  70  96  71 /  30  50  20  40
Picacho.........................  87  63  89  62 /  70  50  50  50
Elk.............................  84  59  85  59 /  80  40  70  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch from noon MDT today through late tonight for NMZ211-
212-214-215-222>224-226-228-229-231>234-237-239.

&&

SHORT TERM...42
LONG TERM....24
AVIATION...42

In the hours before

Special weather statement, Jul 18, 2:49 AM MST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
349 AM MDT Thu Jul 18 2024

NMZ230-181015-
Union County-
349 AM MDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN UNION COUNTY
THROUGH 415 AM MDT...

At 348 AM MDT, Doppler radar was tracking a strong thunderstorm near
Seneca, moving south at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clayton, Clayton Lake State Park, Seneca, and Moses.

This includes Highway 64 between Mile Markers 421 and 429.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3650 10304 3636 10304 3639 10338 3680 10325
      3680 10300 3650 10300
TIME...MOT...LOC 0948Z 358DEG 21KT 3652 10310

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Guyer

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Far Northwest Highlands

When
July 18, 8:30 AM MST to July 26, 6:00 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Park/Forest Service
Coordinates
36.236, -107.293 (the zone’s center; the record gives no point)

A lightning start wildfire 27 miles north of Cuba that was managed to 5,800 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189117.